Skip to main content

On the minimizers of calculus of variations problems in Hilbert spaces

Abstract

The objective of this paper is to discuss existence, uniqueness and regularity issues of minimizers of one dimensional calculus of variations problem in Hilbert spaces.

This is a preview of subscription content, access via your institution.

References

  1. Ambrosio, L., Gigli, N., Savaré, G.: Gradient flows in metric spaces and in the space of probability measures, 2nd edn. In: Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel (2008)

  2. Asplund, E.: Fréchet differentiability of convex functions. Acta Math. 121, 31–47 (1968)

    Article  MATH  MathSciNet  Google Scholar 

  3. Borwein, J.M., Preiss, D.: A smooth variational principle with applications to subdifferentiability and to differentiability of convex functions. Trans. Am. Math. Soc. 303(2), 517–527 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  4. Brezis, H.: Functional Analysis. Sobolev Spaces and Partial Ddifferential Equations. Universitext. Springer, New York (2011)

  5. Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton-Jacobi equations. Trans. Am. Math. Soc. 277(1), 1–42 (1983)

    Article  MATH  MathSciNet  Google Scholar 

  6. Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton-Jacobi equations in Banach spaces. In: Trends in the theory and practice of nonlinear analysis (Arlington, Tex., 1984). North-Holland Mathematics Studies, vol. 110, pp. 115–119. North-Holland, Amsterdam (1985)

  7. Crandall, M.G., Lions, P.-L.: Hamilton-Jacobi equations in infinite dimensions. II. Existence of viscosity solutions. J. Funct. Anal. 65(3), 368–405 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  8. Crandall, M.G., Lions, P.-L.: Hamilton-Jacobi equations in infinite dimensions. III. J. Funct. Anal. 68(2), 214–247 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  9. Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton-Jacobi equations in infinite dimensions. IV. Hamiltonians with unbounded linear terms. J. Funct. Anal. 90(2), 237–283 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  10. Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton-Jacobi equations in infinite dimensions. V. Unbounded linear terms and \(B\)-continuous solutions. J. Funct. Anal. 97(2), 417–465 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  11. Crandall, M.G., Lions, P.-L.: Hamilton-Jacobi equations in infinite dimensions. VI. Nonlinear \(A\) and Tataru’s method refined. In: Evolution equations, control theory, and biomathematics (Han sur Lesse, 1991). Lecture Notes in Pure and Applied Mathematics, vol. 155, pp. 51–89. Dekker, New York (1994)

  12. Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton-Jacobi equations in infinite dimensions. VII. The HJB equation is not always satisfied. J. Funct. Anal. 125(1), 111–148 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  13. Deville, R.: Nouveaux principes variationnels. In: Séminaire d’Initiation à l’Analyse, vol. 104. Publ. Math. Univ. Pierre et Marie Curie, Exp. No. 21, 6. Univ. Paris VI, Paris (1990/91)

  14. Ekeland, I.: On the variational principle. J. Math. Anal. Appl. 47(2), 324–353 (1974)

    Article  MATH  MathSciNet  Google Scholar 

  15. Ekeland, I.: Nonconvex minimization problems. Bull. Am. Math. Soc. (N.S.) 1(3), 443–474 (1979)

    Article  MATH  MathSciNet  Google Scholar 

  16. Evans, L.C.: Partial differential equations. In: Graduate Studies in Mathematics, 2nd edn, vol. 19. American Mathematical Society, Providence, RI (2010)

  17. Fathi, A.: Weak KAM Theorem in Lagrangian Dynamics. Cambridge Studies in Advanced Mathematics

  18. Feng, J., Katsoulakis, M.: A comparison principle for Hamilton-Jacobi equations related to controlled gradient flows in infinite dimensions. Arch. Ration. Mech. Anal. 192(2), 275–310 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  19. Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions. Springer, New York (1993)

    MATH  Google Scholar 

  20. Gelfand, I.M., Fomin, S.V.: Calculus of variations. Revised English edition translated and edited by Richard A. Silverman. Prentice-Hall Inc., Englewood Cliffs, N.J. (1963)

  21. Gomes, D., Nurbekyan, L.: Weak kam theory on the \(d\)-infinite dimensional torus, in preparation

  22. Gangbo, W., Tudorascu, A.: Lagrangian dynamics on an infinite-dimensional torus; a weak KAM theorem. Adv. Math. 224(1), 260–292 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  23. Gangbo, W., Tudorascu, A.: A weak KAM theorem; from finite to infinite dimension. In: Optimal Transportation, Geometry and Functional Inequalities. CRM Series, vol. 11, pp. 45–72. Ed. Norm., Pisa (2010)

  24. Gangbo, W., Tudorascu, A.: Weak kam on the wasserstein torus with multi-dimensional underlying space. Preprint (2012)

  25. Ishii, H.: Viscosity solutions for a class of Hamilton-Jacobi equations in Hilbert spaces. J. Funct. Anal. 105(2), 301–341 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  26. Tataru, D.: Viscosity solutions of Hamilton-Jacobi equations with unbounded nonlinear terms. J. Math. Anal. Appl. 163(2), 345–392 (1992)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Levon Nurbekyan.

Additional information

Communicated by L. Ambrosio.

D. Gomes was partially supported by CAMGSD-LARSys through FCT-Portugal and by grants PTDC/MAT/114397/2009, UTAustin/MAT/0057/2008, and UTA-CMU/MAT/0007/2009. L. Nurbekyan was supported by the UT Austin-Portugal partnership through the FCT fellowship SFRH/BD/33972/2009 and by grant UTA-CMU/MAT/0007/2009.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Gomes, D., Nurbekyan, L. On the minimizers of calculus of variations problems in Hilbert spaces. Calc. Var. 52, 65–93 (2015). https://doi.org/10.1007/s00526-013-0705-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00526-013-0705-6

Mathematics Subject Classification

  • 49J27
  • 49K27
  • 49L25